Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 57, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2009, 5:08 PM EDT for Clinton County, Indiana. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2009, 5:08 PM EDT (21:08 UTC)
- Expired
- Jun 1, 2009, 6:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
County Clinton County, IN
The radar
The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:20 PM EDT | HAIL 0.88 | N Frankfort, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:37 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 012108
SVRIND
INC023-012200-
/O.NEW.KIND.SV.W.0057.090601T2108Z-090601T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT MON JUN 1 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLINTON COUNTY IN CENTRAL INDIANA...
THIS INCLUDES THE CITY OF FRANKFORT...
* UNTIL 600 PM EDT
* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MULBERRY...OR NEAR FRANKFORT...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROSSVILLE AROUND 515 PM EDT...
FRANKFORT AROUND 520 PM EDT...
MICHIGANTOWN AROUND 540 PM EDT...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 152 AND 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 4044 8631 4040 8631 4040 8628 4038 8627
4038 8624 4019 8624 4019 8670 4044 8670
TIME...MOT...LOC 2108Z 261DEG 18KT 4030 8660
$$
18/DRT1 follow-up statement
000
WWUS53 KIND 012123
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 PM EDT MON JUN 1 2009
INC023-012200-
/O.CON.KIND.SV.W.0057.000000T0000Z-090601T2200Z/
CLINTON-
523 PM EDT MON JUN 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CLINTON COUNTY...
AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FRANKFORT...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MICHIGANTOWN AROUND 535 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 4044 8631 4040 8631 4040 8628 4038 8627
4038 8624 4019 8624 4019 8670 4044 8670
TIME...MOT...LOC 2123Z 264DEG 22KT 4031 8648
$$
18/DRTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:24 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 1, 3:24 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 324 PM EDT MON JUN 1 2009 .DISCUSSION... VISSAT SHOWS SOME CU AND SOME MID CLOUDS ACRS THE NRN FA. WSR 88D SHOWS A STORM POPPING UP IN THE NW FA ON A WEAK OUTFLOW BOUNDARY. MOSAIC SHOWS THUNDERSTORMS ACRS NRN IL. TEMPS WERE IN THE MID TO UPR 80S WITH DEWPTS IN THE UPR 50S TO LOW 60S AND WINDS OUT OF THE WSW AT 10-15KTS. A COLD FNT STRETCHED THRU SRN WI INTO WRN IL AND ERN IA. FORECAST FOCUS IS ON POPS/SVR CHCS TONIGHT AND TOMORROW. MODELS IN GOOD AGREEMENT SO WL USE A BLEND. FOR TEMPS WL USE A MAV/MET AVG UNLESS NOTED. THIS EVENING/TONIGHT...COLD FNT MVS INTO THE FA TONIGHT. INSTABILITY ALREADY HIGH AND WILL GET EVEN BETTER THIS EVENING WITH SB CAPES OF 2000-4000 SHOWING UP IN THE NAM AND GFS. 0-6KM BULK SHEAR STILL FCST TO BE AROUND 30 KTS. COULD ALSO BE SOME LEFTOVER OUTFLOW BOUNDARIES IN THE N FROM EARLIER CONVECTION/CURRENT LITTLE SHOWERS. WSWLY SFC FLOW WL KEEP DIRECTIONAL SHEAR FAIRLY SMALL SO MAIN THREATS WILL BE HAIL AND DAMAGING WINDS AND THE HAIL THREAT DROPPING SOME AS INSTABILITY DECREASES A COUPLE HOURS AFTER SUNSET. FOR TEMPS SHOULD HAVE SOME CLOUD COVER WITH THE CONVECTION SO WENT CLOSER TO WARMER MET NUMBERS. TUE/TUE NT...SFC BOUNDARY STALLS AND SHOULD MEANDER BACK NORTH A BIT. MOST PARAMETERS SHUD BE SIMILAR TO TODAY/TONIGHT BUT A WEAKER LLJET AT LEAST UNTIL 6Z WED. LOOKS LIKE THINGS AGAIN WILL GET GOING IN THE EVENING SO WENT WITH CHC POPS IN THE NORTH TUE TAPERING TO SLT CHC S AND RAMPING UP TO LIKELIES TUE NT WITH THE LL JET MVING THRU AS WELL AS A S/W. PREFER THE WARMER MET NUMBERS FOR TUE HIGHS AS TODAY/S TEMPS ARE HIGHER THAN GUIDANCE HIGHS WERE FOR TODAY. WED...COLD FNT GETS GOING AGAIN AND SLOWLY MAKES IT/S WAY THRU THE FA. LL FRONTOGENESIS LOOKS GOOD ACRS THE AREA AND EXPECT IT TO SPARK THUNDERSTORMS AS IT MOVES THRU. WL GO WITH LIKELY POPS FOR AT LEAST THE SE HALF. WITH THE SLOW MVMENT COULD SEE SOME HEAVY RAIN AND POTENTIAL FOR FLOODING ISSUES. HAVE ADDED SOME POPS TO WED NT AS THE FNT IS MOVING A LITTLE SLOWER IN THE LATEST MODEL RUNS. EXTENDED...DRY THU-SAT WITH BROAD HIGH PRESSURE ACRS THE AREA. GFS SHOWS SOME QPF IN THE W ON SAT BUT THINK THIS MAY BE A BIT TOO FAST SO WL LEAVE OUT FOR NOW. SAT NT BRING IN CHC THUNDER AND KEEP IT IN TIL THE END OF THE PD WITH BOTH ECM AND GFS SHOWING ANOTHER FNT STALLING ACRS THE FA SIMILAR TO THE CURRENT SITUATION. && .AVIATION...DISCUSSION FOR 18Z TAFS. VFR CONDITIONS EXPECTED THROUGH THE PD BASED ON LCL AND MODEL TIME SECS. HOWEVER...CD FNT ACRS THE UPR GT LKS WL DROP SE INTO NCTRL IN THIS EVENING AND THEN BECOME QUASI-STNRY. ALSO...MODELS BRING S/W ACRS THE SRN GT LKS EARLY THIS EVE. THIS SHOULD RESULT IN SCT TRWS DEVELOPING BY 23Z AT LAF AND 01Z AT IND AND HUF PER THE HIGH RESOLUTION RAPID REFRESH. MODEL CAPES TO 3000 J/KG THIS AFTERNOON AND EVE SHOULD REMAIN UP ENOUGH TO KEEP VCTS AND CBS IN THROUGH 18Z TUE. CVRG AND TIMING TOO UNCERTAIN TO PLACE TRWS IN A MAIN OR TEMPO GROUP...BUT WL PUT VCTS IN STARTING AT 23Z AT LAF AND CBS A COUPLE OF HOURS EARLIER FOR A BUFFER. LOOKS LIKE WINDS WL STAY UP JUST ENOUGH TO KEEP VSBYS P6SM XCP AT BMG DESPITE DEW PTS COMING UP AS SW WINDS GUSTING TO 18KTS DRAW +60 DEGREE DEW PTS CURRENTLY ACRS THE MIDDLE MSP VLY NEWD ACRS CNTRL INDIANA. WL GO WITH MVFR VBYS AT BMG WITH LAV AND GFS MOS INDICATED SW WINDS LESS THAN 5KTS AND DEW PTS IN THE LOWER 60S. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...CP
Hazardous weather outlook, Jun 1, 4:09 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 409 PM EDT MON JUN 1 2009 INZ021-028>031-035>042-049-022015- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY- 409 PM EDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. WARM...MOIST AIR IS IN PLACE OVER CENTRAL INDIANA. THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. ON TUESDAY A FRONTAL BOUNDARY WILL STALL OVER CENTRAL INDIANA. ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED THROUGHOUT MOST OF CENTRAL INDIANA BY TUESDAY EVENING. THE MAIN THREAT FROM TUESDAYS STORMS WILL ALSO BE DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THUNDERSTORMS WILL BE LIKELY ON WEDNESDAY BUT ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE WHETHER OR NOT THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ043>048-051>057-060>065-067>072-022015- VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN- MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN- BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 409 PM EDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. WARM...MOIST AIR IS IN PLACE OVER CENTRAL INDIANA. THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS EVENING AND CONTINUE INTO TONIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. ON TUESDAY A FRONTAL BOUNDARY WILL STALL OVER CENTRAL INDIANA. ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED THROUGHOUT MOST OF CENTRAL INDIANA BY TUESDAY EVENING. THE MAIN THREAT FROM TUESDAYS STORMS WILL ALSO BE DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING. THUNDERSTORMS WILL BE LIKELY ON WEDNESDAY BUT ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY BUT IT IS TOO EARLY TO DETERMINE WHETHER OR NOT THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CP
In the hours before
Local storm report, Jun 1, 4:54 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
454 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 3 SW RAINSVILLE 40.39N 87.36W
06/01/2009 E1.25 INCH WARREN IN TRAINED SPOTTER
HAIL TO HALF DOLLAR SIZE OBSERVED ALONG US HIGHWAY 41
&&
JOHNSONLocal storm report, Jun 1, 4:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
459 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST WEST LAFAYETTE 40.44N 86.91W
06/01/2009 E58 MPH TIPPECANOE IN TRAINED SPOTTER
ESTIMATED 58 MPH WINDS WITH PEA SIZE HAIL
&&
JOHNSONLocal storm report, Jun 1, 5:03 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL LAFAYETTE 40.41N 86.87W
06/01/2009 E0.75 INCH TIPPECANOE IN TRAINED SPOTTER
SOUTH SIDE OF LAFAYETTE
&&
JOHNSONLocal storm report, Jun 1, 5:05 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EDT MON JUN 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 SSE PURDUE UNIVERSITY 40.40N 86.90W
06/01/2009 U0.75 INCH TIPPECANOE IN TRAINED SPOTTER
PENNY SIZE HAIL NEAR FORT OUIATENON.
&&
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:53 PM EDT | Severe Thunderstorm Warning | IND | Montgomery | 33 min |
| Jun 1, 4:31 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Warren | 44 min |
| Jun 1, 4:47 PM EDT | Severe Thunderstorm Warning | IND | Tippecanoe | 43 min |
| Jun 1, 5:15 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 60 min |
| Jun 1, 5:27 PM EDT | Flash Flood Warning | IND | Tippecanoe, Warren | 93 min |
| Jun 1, 5:38 PM EDT | Tornado Warning | IND | Tippecanoe | 24 min |
| Jun 1, 5:56 PM EDT | Severe Thunderstorm Warning | IND | Howard | 50 min |
| Jun 1, 6:00 PM EDT | Tornado Warning | IND | Clinton | 45 min |
| Jun 1, 6:21 PM EDT | Flash Flood Warning | IND | Clinton, Tippecanoe | 84 min |
| Jun 1, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Boone | 51 min |
| Jun 1, 6:48 PM EDT | Areal Flood Warning | IND | Howard | 3 hr |
| Jun 1, 6:51 PM EDT | Severe Thunderstorm Warning | IND | Tipton | 22 min |
| Jun 1, 6:57 PM EDT | Flash Flood Warning | IND | Tippecanoe, Warren | 3 hr |
| Jun 1, 7:43 PM EDT | Flash Flood Warning | IND | Clinton, Tippecanoe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.